What is worth to remember during long-term treatment with proton pump inhibitors?
Klinika Gastroenterologii Onkologicznej, Centrum Onkologii – Instytut im. M. Skłodowskiej-Curie, Warszawa. Kierownik Kliniki: prof. dr hab. n. med. Jarosław Reguła
Adres do korespondencji: Dr n. med. Tomasz Wocial, ul. Roentgena 5, 02-781 Warszawa, tel.: 22 546 23 28, faks: 22 546 30 35, e-mail: email@example.com
Praca finansowana ze środków własnych
Proton pump inhibitors (PPI) are widely used to treat patients with acid-related disorders because they are generally perceived to be safe and effective. However, as with any pharmacologic agent, they have the potential for side effects. Most of them are a direct consequence of inhibition of acid production by parietal cells (hypochlorhydria or reflex hypergastrinemia), but idiosyncratic effects, immunosuppression and other effects have also been proposed. Potential adverse events associated with PPI therapy include vitamin and mineral deficiencies, association with community-acquired infections including pneumonia and diarrhoea, hip or vertebral fractures and osteoporosis. Many studies have examined the side effects of long-term exposure. Almost all the existing data in this regard are based on observational studies that are susceptible to bias and confounding. It is important to remember that all drugs carry risk and PPI should not be denied to patients who are likely to benefit from them because of concerns about putative side effects. They should only be prescribed when there is an appropriate clinical indication and clinical guidelines can help. The lowest effective dose of PPI should be used. In event of drug-induced hypomagnesaemia or acute interstitial nephritis discontinuation of PPI is crucial. A number of simple and potentially effective preventive measures can be recommended for some of the safety concerns, even if we do not fully understand the mechanisms of most PPI-related safety issues.